ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Unsteady axisymmetric stagnation-point flow of a viscous fluid on a cylinder

Takhar, HS and Chamkha, AJ and Nath, G (1999) Unsteady axisymmetric stagnation-point flow of a viscous fluid on a cylinder. In: International Journal of Engineering Science, 37 (15). pp. 1943-1957.

[img] PDF
Unsteady_axisymmetric_stagnation.pdf - Published Version
Restricted to Registered users only

Download (350kB) | Request a copy
Official URL: http://dx.doi.org/10.1016/S0020-7225(99)00009-9


The unsteady viscous flow in the vicinity of an axisymmetric stagnation point of an infinite circular cylinder is investigated when both the free stream velocity and the velocity of the cylinder vary arbitrarily with time. The cylinder moves either in the same direction as that of the free stream or in the opposite direction. The flow is initially (t = 0) steady and then at t > 0 it becomes unsteady. The semi-similar solution of the unsteady Navier-Stokes equations has been obtained numerically using an implicit finite-difference scheme. Also the self-similar solution of the Navier-Stokes equations is obtained when the velocity of the cylinder and the free stream velocity vary inversely as a linear function of time. For small Reynolds number, a closed form solution is obtained. When the Reynolds number tends to infinity, the Navier-Stokes equations reduce to those of the two-dimensional stagnation-point flow. The shear stresses corresponding to stationary and the moving cylinder increase with the Reynolds number. The shear stresses increase with time for the accelerating flow but decrease with increasing time for the decelerating flow. For the decelerating case flow reversal occurs in the velocity profiles after a certain instant of time. (C) 1999 Elsevier Science Ltd. All rights reserved.

Item Type: Journal Article
Publication: International Journal of Engineering Science
Publisher: Elsevier Science
Additional Information: Copyright of this article belongs to Elsevier Science.
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Date Deposited: 03 Aug 2011 06:42
Last Modified: 03 Aug 2011 06:42
URI: http://eprints.iisc.ac.in/id/eprint/38910

Actions (login required)

View Item View Item